Texas, 2016

Hail and Damaging Winds in Texas, May 13, 2016

May 13, 2016 · NWS AMA · 12 events in 4 counties and zones

Thunderstorms brought hail up to half dollar size and strong wind gusts across mainly the eastern Texas Panhandle late on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought hail up to half dollar size and strong wind gusts across mainly the eastern Texas Panhandle late on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 2:37 PM CST, 41 minutes earlier.

Area forecast discussion, May 13, 2:37 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
337 PM CDT FRI MAY 13 2016

.Short Term...through tonight

Latest surface analysis shows the cold front moving southward
through western Kansas. AWOS at Syracuse, KS suggests the front has
moved through that location recently. Further south, a surface trough
extended from near Beaver to just north of Dumas and Tucumcari. This
boundary has moved slowly southeast and short term guidance suggests
it will continue to do so until being overtaken by the cold front
later this evening. Visible satellite imagery shows some enhancement
of cumulus field and some CB now southeast of this boundary with cu
nearly absent along it. Weak convergence through the late afternoon
has been enough to focus convective initiation in an increasingly
unstable environment with MLCAPE of around 2,000 J/kg. This combined
with effective shear of around 35 knots should support organized
storms including supercells and the potential for large hail and
damaging winds. Despite weak convergence and increasing cumulus
field, visual observations of the cumulus are that it has very little
vertical extent, and water vapor loop suggests large scale subsidence
may largely suppress activity. Thunderstorms may still develop but
coverage should be limited through the afternoon and into the early
evening.

Difficult forecast for overnight. We lowered precipitation
probabilities slightly given the conditionality of this setup.
Shallow front should traverse most of the forecast area this
evening. Most models saturate 305k isentropic surface north of the
front by around or shortly after 06z and give a fairly healthy QPF
signal late tonight toward morning, although this spatially varies
from model to model. QPF tends to over perform in these post frontal
scenarios, probably mostly due to shallow depth well below the LFC.
Low-level moist advection has been relatively robust today though,
and soundings saturate through a fairly deep layer, so this will
probably be sufficient for at least some convection later tonight.
Confidence would be higher if significant large scale ascent was
present. Mid-level heights fall only slightly as mean ridging slowly
deamplifies overnight, but the main impetus for convection would be
the ascent above the southward moving front as described above.
Water vapor loop shows no evidence of upstream small scale
perturbations to help out either. We will continue to monitor
trends.

BRB
&&

.Long Term...Saturday through next Friday

Off and on precip chances will litter the long term. Unfortunately,
picking through the litter to find the most likely periods is
a difficult process at this time.

Aloft...a seasonally strong Ontario/Hudson Bay upr low will
spin slowly up the St. Lawrence Seaway early next week as an upr
low settles into the Intermountain West. This leaves the southern
Great Plains in an area of relatively weak wrly upr flow with
subtle height rises and falls as weak speed maxes ripple through.
Picking out timing on these weak waves at this point would be mostly
futile, however a few windows look a little more interesting than
others.

At the surface, the significant cold front advertised in the
short term section will settle south of the area Saturday and much
of Sunday...meaning this weekend will feel more like March than
May. After slightly warmer weather on Monday...another cold front
will come through Tuesday, keeping the midweek period cool
before southerly low level flow finally returns to warm us late in
the week.

Elevated instability will be present through this weekend.
Shear profiles don't favor widespread svr wx on Saturday, but Sunday
could yield us a few hailers given such low frz levels and cool sfc
temps. Monday may have the most robust svr potential due to better
flow aloft and shear profiles but also the highest likelihood
that ingredients don't all come together. Medium range model trends
have been toward a more moist bndry layer Monday and slower sfc
trough passage, so this will need to be monitored.

Thunderstorms will be possible along the cold front on Tuesday
as well, with some severe potential given solid mid lvl lapse rates
and modest mid lvl flow.

The overall pattern appears to favor good moisture return to the
Panhandles moving forward in the extended, which should mean more
rain/severe chances through much of May.

Simpson
&&

.Preliminary Point Temps/Pops...
Amarillo TX                45  56  44  56  50 /  40  40  50  50  40
Beaver OK                  45  57  44  55  48 /  10  20  50  50  50
Boise City OK              41  57  43  57  48 /  20  20  40  40  50
Borger TX                  46  57  45  57  51 /  40  30  50  50  40
Boys Ranch TX              46  58  46  61  51 /  40  20  40  40  40
Canyon TX                  46  57  45  58  50 /  40  40  40  50  40
Clarendon TX               47  57  45  56  49 /  40  50  50  50  40
Dalhart TX                 44  56  45  61  49 /  40  20  40  40  50
Guymon OK                  44  57  45  58  49 /  20  20  50  40  50
Hereford TX                49  60  47  62  52 /  40  40  40  50  40
Lipscomb TX                46  56  45  56  49 /  30  30  50  50  50
Pampa TX                   45  54  44  57  49 /  40  40  50  50  40
Shamrock TX                48  57  45  57  50 /  40  60  50  50  50
Wellington TX              50  59  47  58  51 /  40  50  50  60  50

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/9
Hazardous weather outlook, May 13, 2:41 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT FRI MAY 13 2016

OKZ001>003-TXZ001>020-141200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
341 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE PANHANDLES. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT. THERE IS A SMALL RISK FOR FLASH FLOODING AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. AT THIS TIME IT
APPEARS THAT SEVERE WEATHER CHANCES ARE PRETTY LOW.

THOUGH MUCH UNCERTAINTY REMAINS...THE POTENTIAL EXISTS FOR A MORE
ORGANIZED AND WIDESPREAD SEVERE WEATHER EPISODE ON MONDAY AFTERNOON
AND EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED THESE DAYS, BUT A FEW SEVERE STORMS
COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
May 13, 3:18 PM CST
Where
Wheeler County, 4.18 mi N of Wheeler
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.510, -100.280

Quarter size hail fell on Highway 83, 5 miles north of Wheeler. No significant hail accumulation was noted, although minor street flooding occurred in Wheeler.

Hail, Wheeler

When
May 13, 3:25 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.440, -100.280

Quarter size hail fell in Wheeler. No significant hail accumulation occurred.

Hail, Wheeler

When
May 13, 3:25 PM CST
Where
Wheeler County, 5.34 mi SW of Allison
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.540, -100.160

Quarter size hail was reported 6 miles southwest of Allison.

Hail, Wheeler

When
May 13, 3:35 PM CST
Where
Wheeler County, 1.82 mi ESE of Wheeler
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -100.240

Quarter size hail was reported two miles east of Wheeler.

Hail, Gray

When
May 13, 3:36 PM CST
Where
Gray County, 6.93 mi N of Mc Lean
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.330, -100.610

Half dollar size hail fell 7 miles west-southwest of Kellerville. The hail accumulated up to an inch deep.

Hail, Wheeler

When
May 13, 3:37 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.440, -100.280

One inch hail fell in Wheeler.

Hail, Wheeler

When
May 13, 3:48 PM CST
Where
Wheeler County, 0.69 mi N of Shamrock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -100.250

Quarter size hail was reported 1 mile north-northwest of Shamrock, with no accumulation.

Hail, Wheeler

When
May 13, 3:56 PM CST
Where
Wheeler County, Shamrock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.220, -100.250

One inch hail fell in Wheeler.

Hail, Carson

When
May 13, 4:30 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
0.75 in hail
Reported by
Public
Coordinates
35.430, -101.170

Penny size hail was reported in White Deer.

Thunderstorm Wind, Collingsworth

When
May 13, 4:30 PM CST
Where
Collingsworth County, 2.07 mi S of Samnorwood
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.020, -100.280

Report of a wind gust of 60 mph 2 to 3 miles south of Samnorwood on Highway 83.

Thunderstorm Wind, Collingsworth

When
May 13, 4:53 PM CST
Where
Collingsworth County, 3.5 mi N of Wellington
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.900, -100.210

Tree limbs 4 inch in diameter down as well as multiple smaller branches. Damage was blown to the west. This occurred 3 miles north of Wellington.

Hail, Collingsworth

When
May 13, 5:16 PM CST
Where
Collingsworth County, 1.33 mi ESE of Dodson
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.760, -100.000

Hail up to half dollar size covered the ground about a mile east of Dodson on County Road 338.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637092, 637093, 637100, 637095, 637094, 637097, 637096, 637098, 637099, 637103, 637104, 637102.